Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Pocatello, ID

May 25, 1998Bingham County, Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 25, 1998, 11:39 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1998, 11:39 PM MDT (05:39 UTC)
Expired
May 26, 1998, 12:05 AM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bingham County, ID, Bonneville County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 5.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS1 KPIH 260539 RRA
SVRPIH
IDC011-019-260605-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1139 PM MDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEASTERN IDAHO
  WESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 1205 AM MDT

* AT 1130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF SHELLEY OR 14 MILES SOUTH OF
  IDAHO FALLS... MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR SHELLEY BY 1145 PM AND IDAHO
FALLS BY MIDNIGHT.



STRONG GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
RAIN WILL ACCOMPANY THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:50 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 25, 8:50 PM MDT, 2 hours 49 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
850 PM MDT MON MAY 25 1998

UPPER LOW OFF PACIFIC NORTHWEST COAST WITH BAND OF SHOWERS AND
THUNDERSTORMS ARCING FROM NEVADA/UTAH BORDER THROUGH CENTRAL IDAHO
ALONG H7 FRONTAL BOUNDARY.  SPOTTER REPORTS IN WESTERN BLAINE AND
CUSTER COUNTY INDICATED LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND
STRONG GUSTY WINDS WITH PASSING THUNDERSTORMS.  EXPECT THESE SHOWERS
TO SHIFT EAST INTO MACKAY/ARCO AREA...BUT WEAKEN AROUND 900 PM MDT AS
EMBEDDED DISTURBANCE IN FLOW MOVES NORTH. SECONDARY BAND OF SHOWERS
MOVING SOUTH TO NORTH ALONG WY BORDER WITH ISOLATED THUNDERSTORMS.
SATELLITE IMAGERY SHOWS NEXT DISTURBANCE MOVING UP FROM SOUTHERN
NEVADA.  APPEARS 12Z ETA HAD GOOD IDEA KEEPING H7 FRONTAL BOUNDARY
FOCUSED CLOSE TO TWF/SUN LINE TONIGHT WITH THIS NV DISTURBANCE.  SOME
SCATTERED SHOWERS SHOULD REACH FURTHER EAST OVER UPPER SNAKE RIVER
VALLEY AROUND OR JUST AFTER MIDNIGHT.  THUS WILL LOWER POPS TO 40-50
RANGE AND REFLECT MORE SCATTERED COVERAGE REST OF TONIGHT WITH TIMING
SHIFTED LATER.  MAIN RAIN EVENT WAITING ON STRONGER VORTICITY LOBE
SEEN IN WATER VAPOR IMAGERY ROTATING INTO CENTRAL CA COAST THIS
EVENING. ETA RUN FROM 00Z BRINGS THIS SHORT WAVE FEATURE INTO NV BY
SUNRISE TUESDAY AND ACROSS SOUTHERN AND EASTERN IDAHO BY AFTERNOON...
A LITTLE SLOWER THAN OLD 12Z RUN.  LIKELY POPS FOR TUESDAY ARE LOOKING
GOOD. RS

.WSR88D KSFX...VCP21 OPERATIONAL.

IDA WB 048/062 040/062 043 02672
PIH WB 049/064 040/062 043 02672

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:00 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.